MAUDE Adverse Event Report: EXACTECH, INC. BH, STRT LOCK, BRCH POST; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER

EXACTECH, INC. BH, STRT LOCK, BRCH POST; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER
Model Number BH, STRT LOCK, BRCH POST
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported, the broach handle came apart while impacting during a case.Nothing was left in the patient.Patient was last known to be in stable condition following the event.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections d9, g4, g7, h2, h3 and h6 have been updated accordingly.According to the experience report, ¿broach handle came apart while impacting.Noting was left in the patient.¿ the returned broach handle was reviewed, and it appears that the lever spring housing fractured.Manufacturer investigated various alleged failures related to broach handle including fracture of the lever spring housing.The actuation mechanism of the broach handle contains a lever and a sliding mechanism.The lever spring housing of each broach handle had fractured causing the mechanism to no longer actuate.Upon receipt, the designs of the straight and curved broach handles were analyzed, and it was determined that the lever spring housing and lever actuator can contact each other in compression if the lever handle is closed without fully engaging the broach.During the time that the complaint was received, premarket release endurance testing was being performed on a dual offset broach handle, left/right, no twist (01-003-02-0006/7).These handles have similar internal mechanisms and are comparable to the other alteon broach handles.During testing the lever spring housing fractured in a similar way as the complaint product evaluation.After evaluating the component, improvements were proposed to make the design more robust.Additionally, device history records (dhr) for the lots associated with the complaint were reviewed and found to be acceptable with no indication of a manufacturing root cause.Use considerations were also assessed.If the lever handle is closed without fully engaging the broach, the lever spring housing will contact the lever actuator in compression.This can happen if the broach is not assembled correctly to the handle or if foreign debris such as bone fragments interfere with the broach fully seating itself.The most probable root causes of the lever spring housing fracture reported in this case was a combination of design and user misuse.1) the lever spring housing and lever actuator can contact in compression if the lever handle is closed without the broach being fully engaged.The spring housing has a sharp radius on the corners which can create a stress riser.Also, the lever spring housing print allows for uneven wall thickness.2) the surgical techniques instruct to check for proper orientation and full engagement when assembling the broach to the broach handle.If the broach is not fully seating before closing the handle, contact may occur between the lever spring housing and lever actuator.A risk assessment has been initiated to escalate this issue.

Brand Name
BH, STRT LOCK, BRCH POST
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
MDR Report Key11543816
Report Number1038671-2021-00125
Device Sequence Number4511441
Product Code JDI
UDI-Device Identifier10885862267122
UDI-Public10885862267122
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBH, STRT LOCK, BRCH POST
Device Catalogue Number01-003-02-0003
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2021
Supplement Date Received by Manufacturer05/11/2021
Initial Report FDA Received Date03/22/2021
Supplement Report FDA Received Date05/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1